Isometric group actions with vanishing rate of escape on CAT (0) spaces

Research output: Contribution to journalArticlepeer-review


Let Y= (Y, d) be a CAT (0) space which is either proper or of finite telescopic dimension, and Γ a countable group equipped with a symmetric and nondegenerate probability measure μ. Suppose that Γ acts on Y via a homomorphism ρ: Γ → Isom (Y) , where Isom (Y) denotes the isometry group of Y, and that the action given by ρ has finite second moment with respect to μ. We show that if ρ(Γ) does not fix a point in the boundary at infinity ∂Y of Y and the rate of escape lρ(Γ) = lρ(Γ , μ) associated to an action given by ρ vanishes, then there exists a flat subspace in Y that is left invariant under the action of ρ(Γ). Note that if the rate of escape does not vanish, then we know that there exists an equivariant map from the Poisson boundary of (Γ , μ) into the boundary at infinity of Y by a result of Karlsson and Margulis. The key ingredient of the proof is μ-harmonic functions on Γ and μ-harmonic maps from Γ into Y. We prove a result similar to the above for an isometric action of Γ on a locally finite-dimensional CAT (0) space.

Original languageEnglish
Pages (from-to)170-244
Number of pages75
JournalGeometric and Functional Analysis
Issue number1
Publication statusPublished - 2023 Feb


  • CAT (0) space
  • Harmonic map
  • Poisson boundary

ASJC Scopus subject areas

  • Analysis
  • Geometry and Topology


Dive into the research topics of 'Isometric group actions with vanishing rate of escape on CAT (0) spaces'. Together they form a unique fingerprint.

Cite this